Log in
Asthma UK community forum
11,291 members17,560 posts

Asthma UK Nurse Question - Steroid Burst and Fostair?

I'm in that group with permanent access to oral steroids plus anti-biotics if I become more poorly than usual.

I prefer keeping my time on Oral Steroids to an absolute minimum and, having yesterday started on 40mg Oral Steroids (already feeling better than yesterday) what's the 'minimum' number of days after starting, to 'quit' taking the Daily 40mg Burst?

Also, over the last couple of weeks, I'm starting to get 'mild / moderately' trembly hands. It seems this often occurs a while after taking two puffs of Fostair 6/200 (which as you know is a big dose of this Med).

This does not yet happen after 'every' dose but now seems to be a frequent (though only recent) occurrence. Been on this high Fostair Dose (4 Puffs a day) for 9 Months, and - as mentioned - it's the stronger 200 not the 100 Fostair.

It's just a hunch that the Fostair might be the culprit, so is it a 'commonly reported' Fostair side effect (when taking the 'max' permitted dose like I am) or could it be an indicator of Fibrosis beginning? I'm also on Montelukast 10mg, but other than that just Avamys Nasal Steroid, Statins 40mg and 7.5 MG of Zopiclone Sleeping Pills at night).

Is it advisable (given the mild trembly hands symptom) to 'cut' the dose of Fostair down to one puff AM & One PM (thereby halfing my daily dose for a while) to see if the 'dose reduction' reduces the trembling - and if resuming a week later causes the trembling to start again (or would it be better to spread the Fostair Dosage out so that - instead of 2 Puffs taken twice a day, I take 4 Single Puffs each with a few hours interval between them).

Happy to receive comments from Forum Members / Patients as well as Asthma UK Nurse (and 'thank you' in advance, as I may not get back to each of you personally to say thanks).

7 Replies
oldestnewest

Good thinking to keep steroid usage low,

" a short course may be as brief as 3-4 days or as long as 2-3 weeks."

asthma.partners.org/NewFile...

Reply

Hi there Matman,

My 5 pence worth! When I go to oral steroids, I cut back on some of my inhaled steroids. Also I have been told, ( but different docs say different things) that I can do a 5 day burst of 40mg per day, then stop completely, but if I do more, then I need to taper to get off them.

I prefer to do 5 day burst. And that mostly but not always works

I know there are different opinions on this, and over the years I have had a lot of different advice.

Also I find if I generally have a 'bad go' then all the long acting relievers and especially nebs can make me feel a bit shakey.

Of course this all personal and my med regime is different to yours.

Hope you feel better soon.

R

Reply

Cheers. Appreciated.

Reply

Hi Matman

I've asked the Asthma UK nurse team your query, and Kath has advised that

The guidelines recommend 5 days minimum at 40mg for adults, it's really important that inflammation is damped right down, as you don't want to have to use again next week if you only takes 3 days for example.

Fostair contains 6 microgram of formoterol per dose, that is the same whether you use the 200 or 100 inhaler. It is the formoterol which causes the shakes. As you suggests try splitting the dose during the day rather than taking 2 puffs at a time. It's also important to maximise inhaler technique so using to best effect and to use a spacer if using the MDI.

Hope that helps

,

Dita

1 like
Reply

Thanks Dita

Reply

Yes I had the shakes after starting on Fostair for the first time this summer. The Asthma UK nurse suggested using a spacer and it has made a big difference in reducing the side effects from fostair. I wanted to come off it as quickly as possible but my GP suggested staying on it a few weeks longer and I've now cut down from four doses a day to three. Hope you continue to benefit from the steroids and that your whole system quietens donw.

Reply

Thanks for that

Reply